Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 15, NWS Nashville, TN

April 23, 2004Dickson County, Humphreys County, Tennessee

NWS Nashville, TN issued this flash flood warning at Apr 23, 2004, 12:05 PM CDT for Dickson County, Humphreys County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 12:05 PM CDT (17:05 UTC)
Expired
Apr 23, 2004, 3:00 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Dickson County, TN, Humphreys County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 231713
FFWBNA
TNC043-085-232000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1205 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DICKSON COUNTY IN TENNESSEE
  HUMPHREYS COUNTY IN TENNESSEE
  
* UNTIL 300 PM CDT

* AT 1201 PM CDT...RADAR INDICATED HEAVY RAIN FALLING AT A RATE      
  BETWEEN ONE INCH AND ONE AND ONE HALF INCH PER HOUR ALONG A LINE   
  FROM NORTH OF WAVERLY TO NEAR CHARLOTTE. THIS RAIN IS IN ADDITION  
  TO VERY HEAVY RAIN WHICH FELL OVER THE SAME AREA DURING THE PAST   
  TWO DAYS. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3624 8791 3620 8755 3634 8750 3629 8717
          3597 8720 3602 8754 3593 8769 3599 8800

$$
05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 10:05 AM CDT, 2 hours earlier.

Area forecast discussion, Apr 23, 10:05 AM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1005 AM CDT FRI APR 23 2004

.UPDATE...
MOTHER NATURE SEEMS TO BE LOCKED INTO RECURRING PATTERN W/ SHRA/TSRA
MOVING E FROM MEM DURING DAY THEN WAVE OF HEAVY RAIN MOVING N INTO
WESTERN SECTIONS OVERNITE. AREA RADARS SHOW 4-6 INCHES RAIN LAST 72
HOURS QUITE COMMON FROM PARSONS IN DECATUR CTY NE TO DICKSON ON INTO
PORTLAND. SOME ISOLATED 8-10 INCH AMOUNTS BENTON AND HUMPHREYS CTYS
NORTH OF CAMDEN AND WAVERLY.

SKIES PRESENTLY MOSTLY CLOUDY AND TEMPS 65 TO 70. NO NEED FOR UPDATE
NOW BUT WILL KEEP AN EYE ON LATEST TRENDS.
&&

.BNA WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR NW -NCENTRAL PORTIONS OF CWA THROUGH 6 PM TODAY.
&&

MAG
Hazardous weather outlook, Apr 23, 5:30 AM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT FRI APR 23 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-241030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

...FLOOD WATCH IS IN EFFECT TODAY FOR SECTIONS OF NORTHWEST AND
NORTH CENTRAL MIDDLE TENNESSEE...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS
THE AREA THROUGH TONIGHT. FLOODING AND FLASH FLOODING WILL BE THE
MAIN CONCERN WITH THE GROUND ALREADY SATURATED FROM PREVIOUS RAINS.
MANY CREEKS AND STREAMS ARE ALREADY NEAR BANKFULL LEVELS. ANY
ADDITIONAL HEAVY RAINFALL AMOUNTS COULD CREATE FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY. THE BEST
CHANCE FOR SEVERE THUNDERSTORMS LOOKS TO BE SUNDAY AFTERNOON AND
EVENING WHEN A STRONG COLD FRONT MOVES ACROSS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION REMAINS POSSIBLE TODAY AND AGAIN ON SUNDAY.

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 12:44 AM CDTFlash Flood WarningOHXBenton, Houston, Humphreys3 hr
Apr 23, 2:39 AM CDTFlash Flood WarningOHXCheatham, Dickson, Robertson3 hr
Apr 23, 3:26 AM CDTFlash Flood WarningOHXStewart3 hr
Apr 23, 12:59 PM CDTSevere Thunderstorm WarningOHXDavidson46 min
Apr 23, 1:24 PM CDTSevere Thunderstorm WarningOHXWilson51 min
Apr 23, 1:30 PM CDTSevere Thunderstorm WarningOHXRutherford45 min
Apr 23, 1:45 PM CDTTornado WarningOHXWilson30 min
Apr 23, 2:12 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith58 min
Apr 23, 2:35 PM CDTSevere Thunderstorm WarningOHXJackson, Putnam55 min

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.